From overdose to buprenorphine in take in under one hour! [Meeting Abstract]
Learning Objective #1: Recognize and manage opioid overdose in a community health center setting Learning Objective #2: Improve linkage to effective treatment for opioid use disorder after overdose CASE: A 54 yo man was found unresponsive at the door of our community health center. Rapid Response was called and the patient was found to be unresponsive to sternal rub, with 6 breaths per minute, and pinpoint pupils. One dose of 4mg of intranasal naloxone was administered, and soon the patient was alert and oriented. He declined transfer to the ED but was amenable to observation, stating that he had just purchased his usual 3 bags and used them outside of his primary care clinic. His PMH was notable for 36 years of IV/intranasal heroin use, prior stroke, GERD, glaucoma, hyperlipidemia, lumbar radiculopathy, and tobacco use. He had one overdose in the 1990s, attempted detox several times and tried self-treating himself with methadone and buprenorphine. He lived with his girlfriend and was unemployed. His medications included cyclobenzaprine and ranitidine. The medical assistant from our addiction medicine clinic engaged the patient, who reported that the overdose scared him, and offered medication treatment which he accepted. The addiction clinic nurse and physician saw the patient that day and gave an initial buprenorphine prescription, instructions and follow-up appointment. He is now stable on buprenorphine 8mg daily. IMPACT/DISCUSSION: The overdose described in this case represents one of three overdoses in the past month at our NYC health center. Urban health centers often serve as community hubs and may be seen as a safer place to use opioids. Overdoses at community health centers represent an important point of patient engagement in treatment for OUD. Treatment with opioid agonist therapy after overdose has been shown to reduce all-cause and opioid-related mortality. However, only a small percentage of patients receive medication therapy after overdose. (Larochelle et al. Annals of Internal Medicine. 2018) Initiation of medication treatment for OUD at the time of ED presentation has also been shown to improve engagement in treatment. (DOnofrio et al. JAMA 2015.) Institutional commitment to training all providers and staff to recognize the signs of opioid overdose and administer intranasal naloxone has direct impact on patient outcomes. Our experience with this case has demonstrated the importance of immediate engagement in care at the time of overdose. Having a team available at the time of overdose that cares for patients with addiction enabled us to quickly engage this patient in care and start medication therapy when he felt most receptive to treatment.
Conclusion(s): Our case demonstrates two crucial steps for improving outcomes in opioid overdose: widespread availability of and training for intranasal naloxone use, along with community health sites equipped to treat patients with opioid use disorder at the time of overdose